8.3.3 Estrogen-withdrawal headache

Description:
Headache or migraine developing within five days after daily consumption of exogenous estrogen for three weeks or longer, which has been interrupted (usually during the pill-free interval of combined oral contraception or following a course of replacement or supplementary estrogen). It resolves spontaneously within three days in the absence of further consumption.

Diagnostic criteria:
A. Headache or migraine fulfilling criterion C
B. Daily use of exogenous estrogen for ≥3 weeks, which has been interrupted
C. Evidence of causation demonstrated by both of the following:

    1. headache or migraine has developed within 5 days after the last use of estrogen
    2. headache or migraine has resolved within 3 days of its onset

D. Not better accounted for by another ICHD-3 diagnosis.

Comment:
Estrogen-withdrawal following cessation of a course of exogenous estrogens (such as during the pill-free interval of combined oral contraceptives or following a course of replacement or supplementary estrogen) can induce headache and/or migraine.